Can You Take Prilosec With Citalopram?
In our latest question and answer, the pharmacist discusses whether or not it is safe to take citalopram with Prilosec (omeprazole).
Can you take omeprazole when taking citalopram? I'm concerned.
Last updated Mar 03, 2022
- There is a known drug interaction between omeprazole and citalopram.
- It might still be safe depending on the dose, your sex, age, other medications, and any cardiac issues.
- There are other alternative safer options available.
Hi Webbi and thank you for your great question.
I’ll be giving you a bit of a complex answer and I’ll do my best to explain the risks of using both medications together. It might be perfectly safe to use both together. It might be risky for you though too. It's very situational.
Citalopram is a selective serotonin reuptake inhibitor (SSRI) used to treat a number of conditions such as depression, anxiety, etc. Omeprazole is a proton pump inhibitor (PPI) used to treat a variety of stomach conditions such as gastroesophageal reflux disease.
As far as a drug interaction is concerned, yes, there is one.
Omeprazole decreases the amount of a metabolizing enzyme that your liver makes, called CYP2C19. Due to the decreased amount of enzyme, less of your citalopram dose is metabolized by the liver initially so more citalopram reaches your system (i.e. you are exposed to a higher dose of the drug).
Citalopram has somewhat recently been examined more closely for its effects on heart rhythm. Some people can experience what is known as QT prolongation while on the drug.
How Citalopram Can Affect Your Heart Rhythm
Your heartbeat can be broken down into several parts. I’m sure that you’ve seen someone hooked up to an electrocardiogram; even in a movie or TV show.
Some medications can cause small changes to your heart rhythm. Citalopram specifically, can cause QT prolongation, meaning your heart takes a bit longer to recharge between beats.
Many medications, not just citalopram, cause this and it’s usually not a big issue unless the person is on multiple offending medications or has high-risk factors. If too much QT prolongation occurs, an arrhythmia can occur or even cardiac arrest.
The next question is does this matter for you specifically? That is something that I don’t know.
There are a few risk factors that you should be on the lookout for. Are you on other medications that cause QT prolongation (you might need to ask your physician, pharmacist, or write us back)?
Females are at greater risk. So are the elderly, and people with preexisting cardiac issues.
It’s also dose-related. If you are on a higher dose of citalopram (greater than 20mg) your risk is increased. Also, patients with electrolyte abnormalities are at greater risk. All PPIs, including omeprazole, can cause electrolyte abnormalities if used long-term without proper monitoring.
Now that I’ve explained the risks, if you are at lower risk (a small dose of citalopram, not elderly, not on many other medications that can cause QT prolongation) then the risk is small and you will probably be fine!
If you are at a higher risk, then I have a few suggestions.
First, if you are just buying omeprazole over the counter, choose something else. Other over-the-counter PPIs like Nexium or Prevacid appear to be less risky.
Pepcid is even safer. If you need to be on the omeprazole long-term, you could also speak with your physician about switching your citalopram to Lexapro.
Lexapro is very similar to citalopram, and studies suggest that this is a safer combination with the same benefits when combined with omeprazole.
I know that was a lot of information and I hope it helps. Thanks for reaching out to us and feel free to write us back in the future.
- Drug Interaction Report, Lexicomp (Subscription Required)
- FDA Drug Safety Communication: Revised recommendations for Celexa (citalopram hydrobromide) related to a potential risk of abnormal heart rhythms with high doses, FDA
- Drug-Induced Long QT Interval, Pharmacist’s Letter (subscription required)
- Citalopram and Escitalopram - Similar Risk of QT Prolongation?, Medsafe
- Dr. Brian Staiger, PharmD
- 1224 views